Oklahoma, 2023

Damaging Winds in Oklahoma, February 26, 2023

February 26, 2023 · NWS AMA · 4 events in 2 counties and zones

A vigorous upper level system passed over the southern Great Plains on Sunday February 26th, 2023. This brought widespread strong winds and blowing dust to the Panhandles, particularly during the late afternoon and evening hours as a Pacific cold front rapidly moved eastward, with the large amount of dust leading to greatly reduced visibility and treacherous driving conditions.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A vigorous upper level system passed over the southern Great Plains on Sunday February 26th, 2023. This brought widespread strong winds and blowing dust to the Panhandles, particularly during the late afternoon and evening hours as a Pacific cold front rapidly moved eastward, with the large amount of dust leading to greatly reduced visibility and treacherous driving conditions. East of this front, severe thunderstorms developed which led to two tornadoes in the southeastern Texas Panhandle and additional damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 26, 1:09 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Feb 26, 1:09 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
109 PM CST Sun Feb 26 2023

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM ...
(This evening through Monday night)
Issued at 108 PM CST Sun Feb 26 2023

Summary:

Multiple modes of hazardous weather are impacting or will impact the
Panhandles today. High winds outside of thunderstorms, critical fire
danger, and severe thunderstorms are all on tap with the following
times and areas favored:

High winds outside of thunderstorms: in the western third of the
Panhandles during the afternoon, spreading eastward across the
entirety of the Texas Panhandle during the late afternoon and
evening behind an eastward surging Pacific front. Blowing dust may
occur with these winds.

Critical fire danger: expected to continue in the western third of
the Panhandles through around 8 PM this evening.

Severe thunderstorms: In the eastern half of the Panhandles during
the late afternoon and evening as the Pacific front sweeps eastward.
While damaging winds will be the primary hazard with these
thunderstorms, hail and tornadoes are possible as well.

Details:

18z WV reveals an upper low barreling eastward over N AZ with strong
southwesterly winds aloft ahead of this feature over the Panhandles.
Multiple disturbances aloft are seen ahead of this feature, with the
most important for our purposes located west of Socorro and near
Corona NM. At the surface, southwesterly winds have begun ramping up
in the western Panhandles as a lee low strengthens to our northwest.
A weak area of convergence with the slightest of moisture contrasts
between dewpoints in the 30s west and around 50 in the east is seen
roughly from Guymon to Amarillo.

This afternoon into this evening, strong winds are expected. First,
the western Panhandles are likely to see strong winds gusts perhaps
to 70 mph as a stacked 45/60/100 knots 850/700/500mb jet overspreads
the area while surface pressure gradient tightens. Later, a noted
Pacific front will quickly move eastward, spreading strong gusts
across the area, in particular the Texas Panhandle, where a post-
frontal 60 knot 850mb jet looks to set up. Have kept wind headlines
the way they are and added a Blowing Dust Advisory to areas covered
by the High Wind Warning - in other words, the entire CWA save for
Beaver County - in order to better highlight potential for low
visibility due to blowing dust, which has occurred during our last
few wind events.

Turning attention to severe thunderstorm potential, expect at least
50s dewpoints to advect northward from low rolling plains to the
eastern Panhandles by late afternoon. As temperatures aloft cool
ahead of the wave, expect around 500-1000 J/kg of MLCAPE to develop.
Potential delayed moisture return given ongoing convection in those
low rolling plains is our primary source of uncertainty for timing
of convective initiation which will also determine just how far west
things begin. What isn't a concern is shear as increasing southerly
winds in the low levels and the aforementioned screaming
southwesterly jet aloft set up 0-6km bulk shear values of 60-70
knots with plenty of turning in the wind profile, including the near-
surface layer, where pre-convective sfc-500m helicity values will
easily top 100 m2/s2. Wind profiles will also result in storm motion
vectors toward the northeast at perhaps 60 knots. Considering the
above, primary concern with the thunderstorms will be damaging winds
as momentum alone may be enough for severe wind gusts and adding in
the contribution from downdrafts forcing the strong winds aloft to
the surface suggests gusts to as much as 80 mph may occur. Rotating
updrafts and cold temperatures aloft will lead to a risk for large
hail and the large amount of shear - both near surface and in the 0-
3km layer, would support supercell and QLCS tornadoes, respectively.

Timing will tend to depend on degree of destabilization, with
convective initiation expected to focus on the aforementioned N-S
convergence zone in the central Panhandles. Should enough
instability be present when the lead Corona NM shortwave arrives,
early initiation around 3pm would be favored with both Amarillo and
Guymon in play for severe thunderstorms. Otherwise, initiation will
likely wait for the Socorro disturbance to arrive around 5pm as the
associated Pacific front sweeps eastward, with the convergence zone
likely to shift just east of Amarillo/Guymon by this time. While
deep shear orientation with respect to the N-S convergence zone
would support initial discrete convection in either scenario, the
window for discrete convection would be shorter in the latter
scenario as the Pacific front should provide enough lift for
numerous updrafts to quickly develop and grow upscale into a QLCS.
In either case, all hazards would remain in play given expected
shear profiles.

Tomorrow, expect drier conditions with mild temperatures as
downslope winds continue due to quasi-zonal flow aloft.

Ferguson

&&

.LONG TERM ...
(Tuesday through next Saturday)
Issued at 108 PM CST Sun Feb 26 2023

Quasi-zonal flow will keep things mild on Tuesday with breezy to
windy conditions (see Fire Weather for further details).  Shortwave
to move across the Wyoming area and Central Plains. With that
there will be a weak backdoor cold front Tuesday night and should
quickly exit on Wednesday. So much that highs on Wednesday are
only expected to be 3 to 5 degrees cooler across the Panhandles.
In fact the southwest may turn out a bit warmer as models are
trying to push warmer air into that area before we loose daytime
heating. This increased southerly flow on Wednesday will be due to
another upper level trough digging down over the southern NV to
just south of the Four Corners by Thursday morning. This is
expected to have a positive tilt as it crosses the Four Corners,
but is progged to continue to track southeast towards Lubbock on
Thursday and hold a more neutral tilt. At this point we very well
may be setup for a good chance at winter weather as a cold front
is expected to move in through the day on Thursday, and by
Thursday evening we'll be in the deformation zone of the upper
level low. This will give us our best chances at accumulating
snow. Most important thing to note, although models are in pretty
good agreement with this track, we're still discussing a Day 5
scenario, and even a track 50-100 miles north or south of where
it's currently progged to go will have significant chances as to
what areas (if any) manage to see snow. So we currently are in a
great spot for winter weather, but a lot can change in the next
96-120 hours, so check back for updates. By Friday morning the
system is expected to have swung out of the southern High Plains
and will take a more positive tilt, with cooler northwest flow
behind. Temperatures will be in the mid 40s to mid 50s on the back
side, but should have mostly sunny skies and fairly light winds.

Weber

&&

.AVIATION...
(18Z TAFS)
Issued at 1122 AM CST Sun Feb 26 2023

Multiple concerns for aviation interests ahead, mainly over the
next 24 hours. Strong winds are expected to develop, with all
sites potentially seeing gusts greater than 50 knots late this
afternoon and early this evening out of the west-southwest. These
strong winds may bring blowing dust as well, although confidence
in exact timing and occurrence precludes anything besides a heads
up mention in the TAFs - will monitor closely and amend if
necessary. Thunderstorms will likely develop just east of GUY/AMA
during the 21z-00z time frame, with the relative probability
of occurrence near a terminal higher at GUY. Have thus continued
with VCTS at GUY and backed off to a lower impact VCSH heads up at
AMA. Winds should diminish after 06z, with the remainder of the
TAF period feature much more tranquil conditions with winds out of
the west-southwest.

Ferguson

&&

.FIRE WEATHER...
Issued at 108 PM CST Sun Feb 26 2023

Tuesday some drier air will be in place over the Panhandles as a
surface low develops to the north and tightens up a bit. Westerly
downslope winds will lead to mild temperatures in the afternoon in
the 60s to lower 70s. The combination of dry fuels, low RH values
down around 10 percent and winds in the 20-30 mph range will
allow for RFTI's upwards around 5 in the west and 3 to 4
elsewhere. This will likely favor critical Fire Weather
conditions. There will be some question as to how dry the fuels
will be in the central and east as we await today's severe weather
outcome.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                34  67  38  67 /   0   0   0   0
Beaver OK                  34  66  28  67 /  80   0   0   0
Boise City OK              28  61  27  60 /  10   0   0   0
Borger TX                  35  70  38  69 /  10   0   0   0
Boys Ranch TX              32  68  35  65 /   0   0   0   0
Canyon TX                  33  68  36  67 /   0   0   0   0
Clarendon TX               38  69  40  70 /  40   0   0   0
Dalhart TX                 26  65  29  62 /  10   0   0   0
Guymon OK                  31  64  29  65 /  20   0   0   0
Hereford TX                32  68  34  67 /   0   0   0   0
Lipscomb TX                36  68  34  68 / 100   0   0   0
Pampa TX                   35  67  38  68 /  40   0   0   0
Shamrock TX                39  70  39  72 /  90   0   0   0
Wellington TX              39  70  38  74 /  80   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Blowing Dust Advisory until 2 AM CST Monday for TXZ001>003-
     006>008-011>013-016>018-317.

     Red Flag Warning until 8 PM CST this evening for TXZ001-002-006-
     007-011-012-016-017-317.

     High Wind Warning until 2 AM CST Monday for TXZ001>003-006>008-
     011>013-016>018-317.

     Blowing Dust Advisory from 6 PM this evening to 2 AM CST Monday
     for TXZ004-005-009-010-014-015-019-020.

     High Wind Warning from 6 PM this evening to 2 AM CST Monday for
     TXZ004-005-009-010-014-015-019-020.

OK...Blowing Dust Advisory until 2 AM CST Monday for OKZ001-002.

     Red Flag Warning until 8 PM CST this evening for OKZ001.

     High Wind Warning until 2 AM CST Monday for OKZ001-002.

     Wind Advisory from 6 PM this evening to 2 AM CST Monday for
     OKZ003.

&&

SHORT TERM...77
LONG TERM....89
AVIATION...77
Hazardous weather outlook, Feb 26, 1:25 PM CST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
125 PM CST Sun Feb 26 2023

OKZ001>003-TXZ001>020-317-271000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
125 PM CST Sun Feb 26 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Critical fire weather conditions are expected this afternoon in
the western Oklahoma and Texas Panhandles.

Strong winds are expected in the western Panhandles this afternoon
before spreading across the entirety of the Panhandles late this
afternoon into tonight. A High Wind Warning is in effect for the
Oklahoma and Texas Panhandles, save the eastern third of the
Oklahoma Panhandle, where a Wind Advisory is in effect.

The strong winds may generate blowing dust, leading to visibility
below 1 mile at times. A Blowing Dust Advisory is in effect for
the entire area, save the eastern third of the Oklahoma Panhandle.

Severe thunderstorms will be possible in the eastern Oklahoma and
Texas Panhandles this afternoon through this evening. Damaging
wind gusts to 80 mph will be the primary hazard with any severe
thunderstorms, with large hail and perhaps a tornado possible as
well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated to critical fire weather conditions may exist across
portions of the combined panhandles Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening
between 3 PM and 9 PM.

Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions every afternoon from
today through Wednesday.

In the hours before

Special weather statement, Feb 26, 3:03 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Amarillo TX
303 PM CST Sun Feb 26 2023

OKZ001-002-262130-
Cimarron OK-Texas OK-
303 PM CST Sun Feb 26 2023

...Strong thunderstorms will impact portions of northwestern Texas
and eastern Cimarron Counties through 330 PM CST...

At 303 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Elkhart to 7 miles north of
Griggs to 15 miles southeast of Boise City. Movement was northeast at
60 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Keyes, Eva, Hough and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3697 10132 3650 10234 3650 10238 3699 10231
      3700 10133
TIME...MOT...LOC 2103Z 207DEG 45KT 3694 10208 3671 10212 3657 10231

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Ferguson
Local storm report, Feb 26, 3:30 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CST SUN FEB 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     NON-TSTM WND DMG 6 SW AMARILLO           35.15N 101.90W
02/26/2023                   RANDALL            TX   PUBLIC

            POWERLINES WERE BLOWN DOWN NEAR BELL AND
            HILLSIDE IN SOUTHWEST AMARILLO. REPORT VIA
            SOCIAL MEDIA.

&&

JC
Local storm report, Feb 26, 4:10 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
410 PM CST SUN FEB 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND GST     9 NNE SUNRAY            36.14N 101.77W
02/26/2023  M65 MPH          SHERMAN            TX   MESONET

&&

JC
Local storm report, Feb 26, 4:26 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
426 PM CST SUN FEB 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND GST 2 SSE BOISE CITY        36.70N 102.50W
02/26/2023  M67 MPH          CIMARRON           OK   MESONET

            HIGHWAY 287 WAS ALSO SHUT DOWN FROM
            SPRINGFIELD CO TO BOISE CITY DUE TO HIGH
            WINDS AND BLOWING DUST WAS ALSO REDUCING
            VIS.

&&

JC

The radar

The Amarillo radar (KAMA), 153 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Texas

When
February 26, 4:30 PM CST
Where
Texas County, 1.8 mi ENE of Goodwell
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
36.610, -101.600

Thunderstorm Wind, Texas

When
February 26, 4:37 PM CST
Where
Texas County, 0.69 mi N of (Guy)guymon Muni Arp
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
36.690, -101.500

Thunderstorm Wind, Texas

When
February 26, 5:16 PM CST
Where
Texas County, 0.69 mi N of (Guy)guymon Muni Arp
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
36.690, -101.500

Thunderstorm Wind, Beaver

When
February 26, 5:45 PM CST
Where
Beaver County, 1.49 mi SSW of Beaver
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -100.530

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082839, 1082840, 1082841, 1082842.